Kansas, 2006

Damaging Wind in Kansas, April 6, 2006

April 6, 2006 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 6, 1:50 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 6, 1:50 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT THU APR 6 2006

.DISCUSSION...

SETTING THE STAGE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK THIS
EVENING AND TONIGHT. CURRENTLY...PRESSURES ARE FALLING RAPIDLY
ACROSS CNTRL AND ERN KANSAS IN RESPONSE TO STRONG HEIGHT FALLS OVER
THE CNTRL PLAINS FROM THE DEEP UPPER LOW NOW MOVING FROM ERN
COLORADO TO WRN KANSAS. DRYLINE IS BEGINNING TO SHARPEN FROM WEST OF
KICT TO NEAR KEAR. SURFACE WINDS HAVE SUBSEQUENTLY BEGAN TO BACK
SIGNIFICANTLY ACROSS ERN KANSAS AND WRN MISSOURI AHEAD OF THE
SURFACE LOW PRESSURE CONSOLIDATING ACROSS SRN NEBR.

TOP 18Z SOUNDING INDICATED A VERY SHALLOW MOIST LAYER WITH SLIGHTLY
VEERED WINDS ABOVE 2K FEET. FEEL THE BACKED LOW LEVEL WINDS NOW
BEGINNING TO TAKE SHAPE ACROSS THE REGION WILL HELP BRING DEEPER
MOISTURE BACK INTO THE AREA BEFORE STORMS DEVELOPING ALONG THE
DRYLINE MOVE INTO THE AREA. THIS MOISTURE CAN BE SEEN IN THE 18Z SGF
AND OUN SOUNDING...HOWEVER WOULD ONLY EXPECT TO REALIZE A MAXIMUM OF
11 G/KG MIXING RATIO IN THE BOUNDARY LAYER. THIS WILL LEAD TO HIGHER
T/TD SPREADS IN THE WARM SECTOR...AND HIGHER LCLS OF STORMS THAT
DEVELOP ALONG THE DRYLINE. 0-6 KM SHEAR VECTORS OF 50-60 KT SUPPORT
SUPERCELLULAR STRUCTURE...HOWEVER 0-3 KM HELICITY VALUES APPROACHING
200 M2/S2 WOULD LIMIT THE MAGNITUDE OF ROTATION IN THE UPDRAFT
COLUMN. NEVERTHELESS...STEEP MIDLEVEL LAPSE RATES...MODEST
INSTABILITY...AND DEEP LAYER LIFT WILL SUPPORT DAMAGING WINDS AND
DESTRUCTIVE HAIL OF ANY STORMS THAT MAKE IT TO ERN KANSAS BY THE
LATE AFTERNOON.

MOST LIKELY SCENARIO IS FOR INDIVIDUAL SUPERCELLS TO CONTINUE TO
DEVELOP ALONG AND AHEAD OF THE DRYLINE IN CNTRL/ERN KANSAS AND SRN
NEBRASKA...AND BEGIN TO MERGE INTO LINE SEGMENTS AS THEY MOVE NE
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. MEANWHILE...AS THE
UPPER TROF PLOWS EAST THROUGH CNTRL KANSAS AND SIGNIFICANTLY COOLS
AND DESTABILIZES A DEEP MIDLAYER COLUMN...DRYLINE SHOULD SURGE
EASTWARD WITH STRONG SUBSIDENCE BEHIND THE UPPER WAVE. THIS WILL
ALLOW FOR FURTHER DEVELOPMENT EASTWARD INTO WRN MISSOURI...AND WITH
COOLING AND MOISTENING OF THE BOUNDARY LAYER...LCLS WILL BEGIN TO
LOWER...ENHANCING THE TORNADO POTENTIAL. TORNADIC POTENTIAL WILL BE
MAXIMIZED IN AREAS OF MORE BACKED LOW LEVEL WINDS...AND WITH ANY
INDIVIDUAL STORMS THAT CAN OBTAIN DEVIANT RIGHT MOVEMENT. STORMS
WILL SURGE EASTWARD THROUGH THE CWA THIS EVENING...AND SHOULD BE
LIMITED TO ERN MISSOURI BY THE EARLY MORNING HOURS. CANNOT RULE OUT
A POST FRONTAL SHOWER AND ISOLATED THUNDERSTORM IN THE COLD
CORE...HOWEVER THIS ACTIVITY WILL BE LIMITED AT BEST.

SCATTERED SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL CONTINUE
FRIDAY...PARTICULARLY DURING PEAK AFTERNOON HEATING. THIS ACTIVITY
WILL OCCUR AS THE UPPER LOW CUTS OFF FROM THE MAIN FLOW AND BECOMES
BAROTROPICALLY STACKED OVER WRN MISSOURI. SMALL HAIL AND A FEW
HIGHER WIND GUSTS ARE POSSIBLE WITH ANY OF THESE SHOWERS AND
THUNDERSTORMS AS STEEP LAPSE RATES IN THE LOWEST 200 MB BECOME
COUPLED WITH SUFFICIENT WELL MIXED BOUNDARY LAYER DEWPOINTS AND
LOWERED FREEZING LEVELS.

21

AS THE VERTICALLY STACKED STORM SYSTEM SINKS SOUTH TOMORROW
NIGHT...PRECIPITATION CHANCES WILL SHUT OFF ACROSS THE FORECAST
AREA. MUCH COOLER AIR WILL BE DRAWN SOUTH WITH NORTHERLY WINDS ON
THE NORTH/NORTHWEST SIDE OF THE EXITING STRONG STORM SYSTEM.
TEMPERATURES ARE EXPECTED TO FALL INTO THE 30S TOMORROW NIGHT...AND
STRUGGLE AGAIN SATURDAY AS CANADIAN HIGH PRESSURE SINKS SOUTH TOWARD
THE MID MISSISSIPPI VALLEY REGION.

SURFACE HIGH PRESSURE WILL BEGIN TO SLOWLY PULL AWAY TO THE EAST FOR
THE LATTER PART OF THE WEEKEND INTO EARLY NEXT WORK WEEK. A PORTION
OF THE EASTERN PACIFIC UPPER TROUGH WILL EJECT OUT ACROSS THE
SOUTHWESTERN CONUS EARLY NEXT WEEK...WITH THE BULK OF ITS ENERGY
FORECAST TO TRACK NORTHEAST TOWARD THE GREAT LAKES. THE ATTENDANT
SURFACE FRONT IS FORECAST TO PASS THROUGH THE AREA WEDNESDAY...WITH
PRECIPITATION CHANCES AHEAD OF THE FRONT WITH A LEAD SHORTWAVE
TUESDAY...AND THEN IN THE VICINITY OF THE FRONT WEDNESDAY. THE FRONT
LOOKS TO BRING MORE OF A WIND SHIFT THAN A CONTRAST IN TEMPERATURES
AS IT CROSSES THE AREA...SO DAY 7 (THURSDAY) DOESNT LOOK TO BE MUCH
COOLER THAN THE PREVIOUS COUPLE DAYS.

STOFLET

.PREVIOUS DISCUSSION...

319 AM THU...
ELEVATED SHOWERS/THUNDERSTORMS HAVE KEPT DEVELOPING ACROSS EXTREME
NORTHEAST MO THIS MORNING. LLVL JET WILL CONTINUE TO FEED INTO THIS
AREA THROUGH 12Z. THE MID LEVELS WARM THROUGH THE DAY...WITH A NICE
STRENGTHENING CAP. BOTH THE ETA AND NAM PRINT OUT PRECIP AMOUNTS
OVER THE AREA TODAY AND WOULD NOT BE SURPRISED TO SEE SOME SPITS AND
SHOWERS ABOVE THE CAP. FOR THIS REASON HAVE LOWERED HIGH TEMPS JUST
A SMIDGE WITH EXPECTED CLOUD COVER THROUGH MUCH OF THE DAY.  AFTER
18Z...SHOULD SEE BETTER INSOLATION IN THE WESTERN CWA AS THE
ATMOSPHERE BEGINS TO DESTABILIZE AND HIGH DEWPOINTS SPREAD
NORTHEAST. PREVIOUS EXPLANATION OF THE EVENT REASONING/TIMETABLE IS
GENERALLY THE SAME. SHOULD SEE THE DRYLINE LIGHT UP MID TO LATE
AFTERNOON ACROSS EASTERN KANSAS...WITH STORMS REACHING WESTERN
MISSOURI AROUND 00-01Z. WHILE NOT OUT OF THE QUESTION ACROSS THE
ENTIRE CWA...THE BEST TORNADO THREAT SEEMS TO BE ACROSS NORTHWEST
MO...WHERE THE BETTER LOW LEVEL HELICITY IS CONTAINED...JUST EAST OF
THE SURFACE LOW.  FARTHER SOUTH OF THAT /HWY36-ISH/ SOUNDINGS SHOW
WINDS ABOVE 900MB NEARLY DUE SOUTH. AS DRY LINE LIGHTS UP AND STORMS
RACE EAST THROUGH THE EVENING...CAPES NEAR 1500-2000 J/KG AND 0-6
BULK SHEAR OVER 40 KTS WILL MAKE FOR ENOUGH SEVERE STORMS TO GO
AROUND.

MODELS TEND TO SHOW FRIDAY AS A BENIGN DAY...HOWEVER WITH THE
EFFECTIVE COLD FRONT STILL TO OUR WEST AND COLD CORE SLINKING
THROUGH...AM UNCERTAIN THAT WILL BE THE CASE.  ALL SIGNS /EXCEPT
NUMERICAL GUID/ POINT TO SOME POPS FOR FRIDAY AFTERNOON ESP AS THE
UPPER VORTEX HELPS US MIX TO NEARLY 600 MB.  SOUNDINGS ARE QUITE DRY
THOUGH...SO HAVE A LOWER CHC POPS THAN PREVIOUSLY.  SHEAR AND
INSTABILITY ARE NOT GREAT...SO MAY HAVE SOME QUICK UP/DOWN HAILERS.

HIGH PRESSURE MOVES IN ON SATURDAY...AND HAVE NOT MADE ANY CHANGES
PAST THAT.

LVQK

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Apr 6, 2:10 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT THU APR 6 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
310 PM CDT THU APR 6 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON
 AND THIS EVENING WEST OF A LINE FROM ST. JOSEPH TO KANSAS CITY TO
 BUTLER MISSOURI. AREAS FURTHER EAST REMAIN UNDER A MODERATE RISK
 OF SEVERE WEATHER.

 AN UNUSUALLY STRONG STORM SYSTEM CONTINUES TO STRENGTHEN RAPIDLY
 ACROSS NEBRASKA AND KANSAS EARLY THIS AFTERNOON. SOUTHERLY WINDS
 AHEAD OF THIS SYSTEM CONTINUE FEED A VERY WARM AND INCREASINGLY
 MOIST AIRMASS INTO THE REGION.

 AS OF 3 PM...SEVERE THUNDERSTORMS WERE ALREADY DEVELOPING RAPIDLY
 ACROSS CENTRAL KANSAS AND NORTHERN OKLAHOMA ALONG AN ADVANCING
 DRYLINE. SCATTERED SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING
 VERY LARGE AND DESTRUCTIVE HAIL...DAMAGING WIND GUSTS GREATER THAN
 70 MPH...AND A FEW TORNADOES...WILL ACCOMPANY THESE STORMS AS THEY
 TRACK EAST INTO EASTERN KANSAS AND WESTERN MISSOURI.

 THUNDERSTORMS WILL BEGIN TO AFFECT WESTERN PORTIONS OF THE OUTLOOK
 AREA TOWARD 6 PM...LIKELY AFFECTING THE KANSAS CITY METROPOLITAN
 AREA BETWEEN 6 AND 9 PM. THE COMBINATION OF MODERATE INSTABILITY
 AND VERY STRONG WIND SHEAR WILL CONTINUE TO SUPPORT AN ENHANCED
 RISK OF SIGNIFICANT SEVERE WEATHER ACROSS FAR WESTERN MISSOURI AND
 EASTERN KANSAS THROUGH EARLY THIS EVENING.

 THIS ACTIVITY MAY GRADUALLY EVOLVE INTO A SQUALL LINE...WITH THE
 THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS ACROSS CENTRAL AND
 NORTH CENTRAL MISSOURI AFTER DARK. THE THREAT FOR SEVERE WEATHER
 SHOULD EXIT THE REGION AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 THE UPPER LEVEL STORM SYSTEM RESPONSIBLE FOR SEVERE WEATHER LATE
 TODAY WILL SLOWLY DRIFT OVERHEAD TOMORROW...PROVIDING VERY COLD
 TEMPERATURES ALOFT. SCATTERED TO NUMEROUS THUNDERSTORMS MAY
 REDEVELOP DURING THE AFTERNOON WITH HAIL UP TO THE SIZE OF QUARTERS
 POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE NEEDED AFTER 6 PM ACROSS FAR WESTERN
 MISSOURI AND EXTREME EASTERN KANSAS...AND ACROSS THE REMAINDER OF
 THE OUTLOOK AREA AFTER SUNSET. THIS IS A PARTICULARLY DANGEROUS
 SITUATION. SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO MONITOR
 LATER STATEMENTS...ALONG WITH SEVERE WEATHER WATCHES AND WARNINGS
 REGARDING THIS VOLATILE WEATHER SITUATION.

BOOKBINDER

In the hours before

Special weather statement, Apr 6, 6:13 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 PM CDT THU APR 6 2006

KSZ060-MOZ053-070100-
BATES-LINN-
713 PM CDT THU APR 6 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LINN AND WESTERN BATES
COUNTIES UNTIL 800 PM CDT...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRESCOTT...OR 6 MILES SOUTHEAST OF MOUND
CITY...MOVING NORTHEAST AT 55 MPH. OTHER STRONG THUNDERSTORMS WERE
LOCATED OVER WESTERN BOURBON COUNTY AND MOVING NORTHEAST.

THIS STORM WILL BE NEAR...
  PLEASANTON BY 720 PM CDT.
  8 MILES NORTHWEST OF ADRIAN BY 745 PM CDT.

THE TOWNS OF AMORET...AMSTERDAM AND MERWIN ARE ALSO IN THE PATH OF
THIS STORM.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 79 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Linn

When
April 6, 6:45 PM CST
Where
Linn County, Pleasanton
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -94.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497021.